Virginia, 2002

Damaging Winds in Virginia, May 14, 2002

May 14, 2002 · NWS LWX · 18 events in 13 counties and zones

A line of showers that produced damaging winds moved south through Northern Virginia between 3:30 and 5:30 PM EDT. In Frederick County, scattered trees and power lines were downed countywide, including the city of Winchester where a wind gust of 58 MPH was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of showers that produced damaging winds moved south through Northern Virginia between 3:30 and 5:30 PM EDT. In Frederick County, scattered trees and power lines were downed countywide, including the city of Winchester where a wind gust of 58 MPH was recorded. In Clarke County, numerous trees and power lines were downed, especially in the Berryville and Boyce areas. In Loudoun County, a wind gust of 61 MPH was recorded in Sterling at NOVA Community College. Trees and power lines were downed in Lovettsville, Hamilton, Round Hill, and Leesburg. In Lucketts, large trees were downed onto route 663 (Taylorstown Road). In Fairfax County, a tree was downed at the intersection of Route 123 and 236 in Fairfax. In Arlington County, downed trees and localized power outages were reported. In Stafford County, a few trees were downed. In Culpeper County, trees were downed in Culpeper. In Rappahannock County, trees were downed in Sperryville and Castleton. In Madison County, high winds downed trees onto Route 231 North. In Page County, trees were downed in the Luray area. In Shenandoah County, trees were downed in Fort Valley and a telephone pole was downed in Mt. Jackson. A wind gust of 43 MPH was recorded in New Market. In Rockingham County, lines were downed in Timberville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 1:27 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 14, 1:27 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
227 PM EDT TUE MAY 14 2002

TONIGHT THROUGH WED NIGHT...
UPR LVL TROF OVR THE ERN U.S. WILL LIFT OUT TNGT AND WED TO BE
REPLACED WITH RISING HGTS/ZNL FLOW. AT THE SFC...LOW PRES OVR NEW
ENG WITH SFC HIGH OVR THE MS VLY THIS AFTRN. LOW PRES WILL LIFT OUT
AND SFC HIGH WILL BUILD EWD TNGT AND WED WITH CENTER OF SFC HIGH
MOVING OFF THE E CST WED NGT.

TIGHT GRADIENT BETWEEN SFC HIGH AND NEW ENG LOW COMBINED WITH STG
850MB WINDS AND MIXING HAS RESULTED IN STG SFC WINDS THIS AFTRN.
THESE WINDS WILL SLACKEN A BIT THIS EVE AS GRADIENT SLACKENS AND SUN
SETS. WILL LEAVE THE WIND ADVY UP TIL EXPIRATION AT 8 PM.

STEEP LAPSE RATES/COLD POOL ALOFT COMBINED WITH SFC HEATING HAS
RESULTED IN BKN STRATOCU OVR THE AREA WITH SCT SHRA/TSRA OVR PA AND
WV INTO OUR NW ZNS. LOW WET BULB ZERO HAS RESULTED IN SOME SMALL
HAIL OVR PA.

850-500MB LAPSE RATES ACTUALLY CONTINUE TO STEEPEN LATE THIS AFTRN
INTO THIS EVENING AS COLD POOL AT 500MB MOVES OVRHD. WILL HAVE A
SLGT CHC OF EARLY EVENING SHRA/TSRA IN AN AREA FROM DC AND BALTIMORE
N AND W. CANT RULE OUT WIND GUSTS TO 35 KTS AND SMALL HAIL IN ANY
TSTM THAT MOVES THRU THE REGION.

WITH LOSS OF SUN/SFC HEATING...THINK ANY SHRA/TSRA WILL DISSIPATE
RAPIDLY AROUND SUNSET. IN ADDITION...STRATOCU DECK WILL BREAK
UP...FIRST E OF THE MTNS WHICH WILL BE AIDED BY DOWNSLOPING...THEN
AFT 06Z NWRN AREAS AS LAPSE RATES LESSEN AND COLD POOL MOVES OFF TO
THE EAST. OVR NW AREAS...M/C EARLY THEN M/CLR. OVR REMAINDER OF
AREA...P/C EARLY THEN M/CLR. MIXING TNGT WILL PREVENT GOOD
RADIATIONAL COOLING SO TEMPS SHOULD STAY ABV CRITICAL LEVELS FOR
FROST AND MOS VALUES LOOK OK.

PLENTY OF DRY AIR AND SUBSIDENCE OVR THE AREA WED AND WED NGT SO
SUNNY WED. NGM HINTS AT SOME CI TOWARD DAYBREAK THU AHD OF WEAK
SHORTWAVE APPROACHING IN ZNL FLOW BUT M/CLR SHOULD WORK FINE.
NGM/AVN AND ETA MOS ALL PRETTY CLOSE ON TEMPS WED AND WED NGT AND
ACCEPTED WITH ONLY MINOR ADJUSTMENTS.

WALSTON

.MID RANGE...FLAT H5 FLOW AMPLIFIES BY THE WKND...AS SFC HIPRES
SLIPS OFFSHR. MODEST WAA ENSUES THU-FRI...W/ CDFNT LURKING OHIO
VLY-NEW ENGLND. FROPA APPRS TO BE FRI NGT...BUT AMPLIFICATION OF UPR
LVLS WUD SLOW THIS PROGRESS. SOME INSTAB CREEPS NEWD W/IN OR JUST
AHD OF FRNTL ZN...ALNG W/ 40 KT LLJ.  WL KEEP AFTN SHRA/TSRA FUELED
BY DIURNAL HTG AND FOCUSED BY FRNTL CNVGNC. ENUF WND WL MIX DWN FOR
BRZY CONDS IN SWLY FLW. THUS...SFC TEMPS SHUD BE ABLE TO RBND ABV 80
BY THU...AND FRI AS WELL DESPITE INCRSG CLDCVR. WL XPND CHC POPS TO
INCL SAT W/ FRNT FLOATING IN THE VCNTY /PENDING ITS EWD MVMT/ AND
100 KT H3 JET MVG UP THE CST. HWVR...INSTAB MARGINAL BY SAT /LI NEAR
ZERO/...SO WL MNTN SHRA ONLY.

.XTNDD...HIPRES BLDS INTO AREA...W/ DEEP COOL POOL PIVOTING
GRTLKS-NEW ENGLND...H10-5 TKNS BLO 540. THUS...COOLER THAN NORM
TEMPS LOOK GOOD.

ZFP/RDF ETC WIBIS BY 3PM.

HTS

.LWX...
DC...WIND ADVISORY UNTIL 800 PM EDT FOR ZONE DCZ001.
     SMALL CRAFT ADVISORY TIDAL POTOMAC.

MD...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
     SMALL CRAFT ADVISORY CHESAPEAKE BAY AND TIDAL POTOMAC.

VA...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>057.

WV...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 14, 1:50 PM EST, 1 hour before
MDZ002>005-WVZ051>053-142045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
250 PM EDT TUE MAY 14 2002

...LINE OF SHOWERS AND THUNDERSTORMS HEADED TOWARD NORTHERN AND
NORTHWEST MARYLAND AND THE EASTERN PANHANDLE OF WEST VIRGINIA.

AT 245 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND
SCATTERED THUNDERSTORMS EXTENDING FROM CUMBERLAND COUNTY
PENNSYLVANIA ACROSS NORTHERN FRANKLIN...FULTON...BEDFORD AND
SOMERSET COUNTIES IN PENNSYLVANIA.

THE SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHEAST AT 35 MPH AND
WILL AFFECT NORTHERN MARYLAND FROM CARROLL COUNTY WESTWARD TO
ALEGANY COUNTY INCLUDING PORTIONS OF THE EASTERN PANHANDLE OF WEST
VIRGINIA BETWEEN 3 PM AND 5 PM.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...WIND GUSTS TO 50 MPH...AND SMALL HAIL.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES.

WALSTON

The radar

The Sterling radar (KLWX), 73 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
May 14, 2:50 PM EST to 3:00 PM EST
Where
Frederick County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -78.267

Trees and power lines were downed.

Thunderstorm Wind, Winchester (C)

When
May 14, 3:00 PM EST
Where
Winchester (C) County, Winchester
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -78.167

Trees and power lines were downed by winds that gusted to 58 MPH.

Thunderstorm Wind, Loudoun

When
May 14, 3:00 PM EST
Where
Loudoun County, Round Hill
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -77.817

Trees and power lines were downed.

Thunderstorm Wind, Clarke

When
May 14, 3:15 PM EST to 3:30 PM EST
Where
Clarke County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -78.000

Numerous trees and power lines were downed.

Thunderstorm Wind, Loudoun

When
May 14, 3:20 PM EST
Where
Loudoun County, Lovettsville
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.267, -77.633

Trees and power lines were downed.

Thunderstorm Wind, Loudoun

When
May 14, 3:20 PM EST
Where
Loudoun County, Hamilton
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -77.650

Trees and power lines were downed.

Thunderstorm Wind, Arlington

When
May 14, 3:30 PM EST
Where
Arlington County, Arlington
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.883, -77.133

Downed trees caused power outages.

Thunderstorm Wind, Loudoun

When
May 14, 3:30 PM EST
Where
Loudoun County, Lucketts
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -77.533

Trees were downed onto Route 663 (Taylorstown Road).

Thunderstorm Wind, Shenandoah

When
May 14, 3:35 PM EST
Where
Shenandoah County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -78.617

Trees were downed in Fort Valley.

Thunderstorm Wind, Loudoun

When
May 14, 3:37 PM EST
Where
Loudoun County, Sterling
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.000, -77.433

A 61 MPH wind gust was recorded.

Thunderstorm Wind, Shenandoah

When
May 14, 3:41 PM EST
Where
Shenandoah County, Mt Jackson
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.750, -78.650

A telephone pole was downed.

Thunderstorm Wind, Fairfax (C)

When
May 14, 3:50 PM EST
Where
Fairfax (C) County, Fairfax
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.850, -77.300

A tree was downed at the intersection of Route 123 and 236.

Thunderstorm Wind, Rockingham

When
May 14, 3:50 PM EST
Where
Rockingham County, Timberville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -78.767

Lines were downed.

Thunderstorm Wind, Page

When
May 14, 4:00 PM EST
Where
Page County, Luray
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.667, -78.467

Trees were downed.

Thunderstorm Wind, Stafford

When
May 14, 4:15 PM EST
Where
Stafford County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -77.433

A few trees were downed.

Thunderstorm Wind, Rappahannock

When
May 14, 4:20 PM EST
Where
Rappahannock County, Sperryville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -78.250

Trees were downed.

Thunderstorm Wind, Culpeper

When
May 14, 4:23 PM EST
Where
Culpeper County, Culpeper
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -78.000

Trees were downed.

Thunderstorm Wind, Madison

When
May 14, 4:30 PM EST
Where
Madison County, Countywide
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.417, -78.300

Trees were downed onto Route 231 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297389, 5297390, 5297391, 5297392, 5297393, 5297394, 5297395, 5297396, 5297397, 5297398, 5297470, 5297468, 5297469, 5297471, 5297472, 5297473, 5297474, 5297475.